Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 203, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2002, 4:51 PM CDT for Beckham County, Roger Mills County, Oklahoma. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2002, 4:51 PM CDT (21:51 UTC)
- Expired
- May 24, 2002, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Beckham County, OK, Roger Mills County, OK
The radar
The Altus AFB radar (KFDR), 132 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:06 PM CDT | Hail 0.75 | Sayre, OK | |
| May 24, 5:21 PM CDT | Hail 1 | Elk City, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 242151 SVROKC OKC009-129-242230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 449 PM CDT FRI MAY 24 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BECKHAM COUNTY IN WESTERN OKLAHOMA ROGER MILLS COUNTY IN WESTERN OKLAHOMA * UNTIL 530 PM CDT * AT 449 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES NORTH OF SAYRE...MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF SAYRE...ALSO MOVING NORTHEAST AT 25 MPH * LOCATIONS IN THE WARNING INCLUDE CARTER...ELK CITY...ERICK... HAMMON...RETROP AND SAYRE HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THESE SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3547 9988 3508 9987 3514 9938 3581 9940
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 24, 2:45 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 245 PM CDT FRI MAY 24 2002 VERY BUSY EVENING ON TAP AS ONE SEVERE THUNDERSTORM HAD ALREADY DEVELOPED ACROSS NORTHERN OKLAHOMA AND THIS WILL BE THE BEGINNING OF A TREND THAT WILL CONT THROUGH MUCH OF THE UPCOMING EVENING AND NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG COLD FRONT...WHICH IS SLOWLY PUSHING SOUTH INTO WESTERN AND NORTHWESTERN OKLAHOMA. INITIALLY...THESE STORMS SHOULD REMAIN MORE SCATTERED/DISCREET IN NATURE ACROSS WRN/SWRN OK AND N TX...WHICH WILL KEEP TORNADO PROB HIGHER THIS EVENING. AS EVENING WEARS ON SHOULD DEVELOP A LARGE COMPLEX OF STORMS WHICH WILL MARCH SLOWLY SOUTH AND EAST ACROSS MUCH OF THE AREA. AS EVENING WEARS ON FOCUS SHIFTS TO MORE STRONG WINDS AND HEAVY RAIN THREATS. ALTHOUGH COULD SEE SOME ISOLATED FLASH FLOODING...WITH ANTECEDENT CONDITIONS WHAT THEY ARE AND THAT SYSTEM SHOULD BE PROGRESSIVE ENOUGH...DO NOT THINK IT WARRANTS FLASH FLOOD WATCH. MUCH OF THIS ACTIVITY SHOULD BE EXITING SE OKLAHOMA SAT MORNING AND MUCH OF THE DAY LOOKS DRY...ESPECIALLY ACROSS NW TWO-THIRDS OF AREA. WOULD LIKE TO BE ABLE TO FORECAST MORE SUNSHINE...BUT MOSTLY CLOUDY LOOKS TO BE THE WAY TO GO THROUGH MUCH OF THIS PACKAGE. WILL ALSO TRY TO REMOVE SOME POPS FOR PORTIONS OF THE AREA THIS WEEKEND...BUT THIS LOOKS TO BE SHORT-LIVED AS MOISTURE IS NOT GOING ANYWHERE THIS TIME AROUND AND MRF ADVERTISES CONT CHANCES THROUGH NEXT WEEK. WILL BUY OFF ON THE MRF DEVELOPING UPPER RIDGE BY LATE IN THE WEEK AND WILL KEEP FRI DRY FOR NOW. FCSTID =30 OKC 61 73 58 80 / 100 30 10 20 HBR 57 75 57 81 / 80 20 20 30 SPS 64 77 61 84 / 80 40 30 30 GAG 46 75 56 80 / 60 10 10 30 PNC 54 73 55 80 / 100 10 10 20 DUA 65 76 61 81 / 70 80 30 20 .OUN... OK...NONE TX...NONE
In the hours before
Special weather statement, May 24, 12:00 PM CDT, 4 hours 51 minutes before
OKZ004>048-050>052-TXZ083>090-242200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 24 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT OVER MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE REMAINDER OF NORTHERN AND SOUTHEAST OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS MAINLY SOUTH OF A LINE FROM KINGFISHER TO
LEEDEY AND WEST OF A LINE FROM SEMINOLE TO ADA TO ARDMORE. THERE IS
A SLIGHT RISK OVER THE REMAINDER OF SOUTHEAST AND NORTHERN
OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 3 PM
AND 6 AM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
MODERATE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
AS EARLY AS MID AFTERNOON AND THROUGH THE OVERNIGHT HOURS. SPOTTER
GROUPS ACROSS THE SLIGHT RISK AREA SHOULD BE PREPARED FOR POSSIBLE
SEVERE WEATHER OPERATIONS THIS AFTERNOON AND OVERNIGHT.
DISCUSSION...
A COLD FRONT WILL CONTINUE TO DRIFT SOUTH INTO PARTS OF NORTHWEST
OKLAHOMA THIS AFTERNOON AS AN UPPER AIR DISTURBANCE OVER
COLORADO APPROACHES THE SOUTHERN PLAINS. A DRYLINE WILL CONTINUE TO
TAKE SHAPE ACROSS EASTERN SECTIONS OF THE TEXAS PANHANDLE. BY MID
TO LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE AND COLD FRONT. MODERATE INSTABILITY AND DEEP LAYER SHEAR
WILL BE SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL...DAMAGING
WINDS...AND TORNADOES. BY MID TO LATE EVENING...THUNDERSTORMS WILL
LIKELY DEVELOP INTO A COMPLEX OF STORMS AND MOVE EAST...WITH THE
THREAT BECOMING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN.
THREAT TABLE...
VALID THROUGH 700 AM CDT SAT MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.
OTHER HAZARDOUS WEATHER...
IN ADDITION TO SEVERE THUNDERSTORMS... LOCAL AREAS OF HEAVY RAINFALL
ARE POSSIBLE WITH THE BEST CHANCE ACROSS SOUTHERN OKLAHOMA AND NORTHERN
PARTS OF WESTERN NORTH TEXAS.
A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.Local storm report, May 24, 1:46 PM CDT, 3 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 3 N BRAMAN OK .88 INCH HAIL
05/24/02 KAY PUBLIC REPORT
FMLocal storm report, May 24, 3:54 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
354 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM 2 SW GOODWIN OK 1.00 INCH HAIL
05/24/02 ELLIS PUBLIC REPORT
FMLocal storm report, May 24, 4:21 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 8 NW HOLLIS OK .88 INCH HAIL
05/24/02 HARMON
FMLocal storm report, May 24, 4:33 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM HOLLIS OK 1.00 INCH HAIL
05/24/02 HARMON AMATEUR RADIO SPOTTER
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 46 min |
| May 23, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 59 min |
| May 23, 10:25 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 50 min |
| May 23, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 58 min |
| May 24, 12:17 AM CDT | Severe Thunderstorm Warning | OUN | Major | 58 min |
| May 24, 1:23 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 67 min |
| May 24, 2:32 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 58 min |
| May 24, 1:18 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 42 min |
| May 24, 4:02 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 43 min |
| May 24, 4:24 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 51 min |
| May 24, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 45 min |
| May 24, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 46 min |
| May 24, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 34 min |
| May 24, 5:31 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 44 min |
| May 24, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 45 min |
| May 24, 5:56 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 49 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 47 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Major | 40 min |
| May 24, 6:16 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 44 min |
| May 24, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 61 min |
| May 24, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Major, Woods | 48 min |
| May 24, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.